Confusion is one of those vague symptoms in the elderly that can be due to nearly anything. Polypharmacy is hard to ignore and here I breakdown a medication list of a 79 year old female with increasing confusion:
- Enalapril 5 mg daily
- Aspirin 325 mg daily
- Simvastatin 10 mg daily
- Omeprazole 20 mg daily
- Naproxen 500 mg as needed
- Tramadol 100 mg as needed
- Percocet 5/325 mg as needed
- Valproic acid 500 mg twice daily
- Tylenol PM as needed
- Tolterodine LA 4 mg daily
- Milk of Mag as needed
- Colace 100 mg daily
- Zantac 150 mg at night
- Furosemide 20 mg daily
- KCL 10 meq daily
Looking at this list, here are the three places I would start when investigating a patient with increased confusion:
- The opioids being used are an incredibly important piece of this puzzle. Maybe this patient isn’t taking them? Maybe this patient is taking both tramadol and Percocet? What frequency are they being taken at if they being used?
- I wouldn’t overlook the valproic acid. The 500 mg twice daily does is a decent sized dose for an elderly patient. I would like to know if this has recently been started or increased. Another pearl with valproic acid (Depakote) is that it can cause elevations in ammonia. With the CNS changes, checking this would be a consideration.
- The anticholinergics (Tylenol PM) and tolterodine should also be considered as a potential cause of worsening confusion. Timing/use/benefit of these two medications would be important factors in ruling out drug induced confusion.
Need more free content? Over 2,000 people have taken advantage of the FREE 6 Page PDF I provide listing out 30 medication mistakes I see in my everyday practice as a clinical pharmacist.
Why is patient taking both omeprazole and ranitidine?
The patient is taking Zantac. Confusion can result from the use of a Histamine 2 Blockers in the elderly.
I love these case studies. I would review the indication of the ASA 325. Is there a chance this was just added as prophylaxis? ASA (mainly at higher prolonged doses), can reduce depakote clearance leading to increased potential toxicity.